Get The Care You Need
Let Us Help You
Physical Side Effects of Heroin Use
With heroin use, the effects are usually accompanied by a warm flushing of the skin, dry mouth and heavy feeling in the arms and legs. Nausea, vomiting and severe itching all over the body may also occur. People with heroin use disorder may be drowsy for several hours after the initial effects. Brain function usually becomes clouded and the person’s breathing slows to a life-threatening pace. The slowed breathing can lead to coma or brain damage.
Repeated heroin use changes the physical structure and physiology of the brain, creating long-term imbalances in the nerves and hormones that are not easily fixed. Deterioration of the brain caused by heroin use may affect decision-making abilities, behavior and responses to stressful situations.
Developing adverse health-related consequences when using heroin intravenously is common. A few common diseases or medical conditions may include contracting HIV or AIDS, Hepatitis C or causing a collapsed vein.
A heroin overdose can occur after the first time using the drug. Overdose may occur when someone uses an amount of heroin that produces a life-threatening condition or even death.
In 2016 approximately 15,500 people died from drug overdoses involving heroin. When someone overdoses on heroin, the amount of oxygen reaching the brain decreases. A deficit in oxygen to the brain can cause short and long-term mental and physical effects, including coma and permanent brain damage
Heroin Overdose Symptoms
- It can be difficult to tell if someone is experiencing a drug overdose. Because overdoses can be life-threatening, it is critical to get medical assistance as soon as symptoms appear. Symptoms of an overdose from an injected heroin dose will typically begin about 10 minutes after use and can include: Loss of consciousness
- Breathing slows or stopped
- Bluish tint to the skin on lighter-skinned people and greyish tint to the skin to darker-skinned people
- Choking sounds or a snore-like gurgling noise (sometimes called the “death rattle”)
- Body is limp and t unresponsive to stimuli
- Face is pale or clammy
- Fingernails and lips turn blue or purplish black
- Pulse is slow, erratic, or not there at all
Signs of Heroin Overdose
A Heroin overdose can affect several body systems. An overdose caused by heroin use requires medical attention. The level of toxicity of heroin may be related to the purity of the heroin or the presence of poisonous substances added to the dose. Some common signs associated with a heroin overdose can include:
- Bluish lips or nails
- Disorientation and drowsiness
- Difficulty breathing
- Miniscule pupils
- Muscle spasticity
- Low blood pressure
- Slowed pulse
If you or someone you know is currently struggling with heroin addiction, help is available. At The Orlando Recovery Center, a team of professionals provide medically-supervised heroin detox and comprehensive heroin addiction treatment programs that can be designed to suit the patient’s specific disorders. To learn more about which program could work for you, call the Orlando Recovery Center to speak with a representative.
Medical Disclaimer: Orlando Recovery Center aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.